You have written columns suggesting use of sunscreens with microparticles of zinc or titanium. I read that some scientists are concerned about nanoparticles found in products such as sunscreen. These particles are so tiny, they could get into places in our bodies that larger particles can't. No one knows how dangerous this might be, but some experts suggest we exercise caution and avoid nanotechnology in products such as sunscreen. Shouldn't you warn people about the danger?
The Environmental Working Group is a collaborative group of scientists that first raised a red flag about nanoparticles in sunscreens. These extremely small particles of titanium and zinc compounds provide an effective way of blocking both UVA and UVB rays. Unlike the old white zinc oxide cream lifeguards used to smear on their noses, products containing nanoparticles appear transparent.
The researchers were suspicious about nanoparticles and expected that after reviewing all the safety data, they would recommend against using such products. They have completed their analysis; it includes nearly 400 peer-reviewed studies. The conclusions they reached were quite different from those they anticipated:
"Repeated studies have shown that these ingredients do not penetrate healthy skin, indicating that consumers' exposures would be minimal." The scientists are critical of many other sunscreen ingredients and suggest that consumers look for sunscreens with zinc or titanium to provide broad UV protection.
I have been taking Toprol-XL for about two years for high blood pressure, and my hair is getting so thin you can see through it. Is there any other medication that can replace Toprol XL that would not cause hair loss? Yes, I know: Vanity, thy name is woman. But I do hate losing my hair.
Beta blockers such as metoprolol (Lopressor, Toprol-XL) and atenolol (Tenormin, Tenoretic) may cause hair loss. Many cardiologists no longer consider beta blockers the best choice for first-line treatment of high blood pressure. Ask your doctor whether another medication might be appropriate for you.
Remember, scores of other medications share this side effect.
Has anyone else wet the bed while taking Chantix? I had a very vivid dream that I had gotten out of bed, gone into the bathroom, sat down and urinated. Then I woke up and discovered that I had wet the bed. I knew to expect nausea and weird dreams when I started taking the drug a month ago. Starting the second week, my anxiety and mood swings have gotten bad. The bed-wetting was the last straw. I stopped taking Chantix entirely. I'm not happy about that, because I really want to quit smoking.
We could find no scientific reports of bed-wetting linked to Chantix. This stop-smoking drug does cause vivid dreams and nightmares, which may contribute to this problem. Anyone who has experienced such a side effect can report it to www.fda.gov/med watch.
My husband has canker sores in his mouth all the time. The doctors he has seen say there's no cure, so he has to live with it. What can you recommend? He has tried many topical remedies, plus some prescription drugs, but he is not sleeping well because of the pain. How can he get relief?
Readers report that fresh kiwi fruit can be helpful. Here's another reader's remedy: "Sauerkraut juice has worked like a miracle for me! It starts clearing up a canker sore within hours, and the sore is usually healed by the next day. One caveat, though: Juice from canned sauerkraut doesn't work nearly as well as the fresh stuff (in the refrigerated deli section).
"It's such a weird remedy that I did some research on sauerkraut to see why it might work. Sauerkraut is fermented (like yogurt or sourdough) and is full of probiotics. I've discovered that if I sip a little sauerkraut juice every couple of days, I don't develop canker sores in the first place."
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or e-mail them via their Web site: peoplespharmacy .com.